Worst low of my life last night. Took my Lantus injection (29 units) at 6p.m. as I normally do. 30 minutes later I noticed on my Dex that I was dropping and then felt really faint so I sat down and asked hubby for glass of milk. Fingerstick at 87 while he was getting milk. Within 15 minutes I went from 87 to 28, fuzzy and could not think. Hubby grabbed glucagon and gave me injection. I'm really proud of him because he's never had to do this before. This is only the second glucagon shot I've had in almost 25 years and the first was in a hospital. I'm just so thankful that he was home at the time.
I always thought that glucagon raised your bg level fast like within 15 minutes and that it raised it significantly. Is that not supposed to be the case? It took 3 hours for a glucagon shot and 150 g of liquids to bring me above 130 (I kept drifting back down slowly and wanted to be above 120 to sleep). Of course, I ended up at 350 by 11p.m. so I corrected then went to bed and woke up at 240 this morning.
My poor hubby was really shaken up with this one because he said he felt so helpless and I wasn't sure if I could take a 2nd glucagon shot if I had crashed again. Hubby called the endo on call who said to do whatever I needed to do to get it up if it happened again including a 2nd glucagon shot. On call doc also said that sometimes it will come up fast and other times it will take 1 hour or even 2 hours. Well mine took 3 hours, lucky me. What has been your experience with glucagon?
I just wish I knew why this happened. How can you fix it if you don't know why. I had no active insulin on board, last bolus was almost 5 hours prior and it was only a 0.5 Humalog correction. The endo on call mentioned adrenal, kidney and liver function but I get the routine tests although I've never heard my endo talk about adrenal function. Waiting for my endo to call so I can ask. Have any of you dealt with adrenal issues?
The endo on call also asked about injection site and that is a possibility because I've been using a different site to inject in my abdomen for the last few weeks due to scar tissue but wouldn't this have happened sooner? And I thought Lantus was not short acting?
Now I'm afraid to take my Lantus injection tonight since it happened 30 minutes after the Lantus dose. I'll cut the dose back after talking to my endo. On call doc said 10% but my instinct is to cut it back more than that at least for tonight. As it is, I'm aiming for a higher target today since I still have that Lantus dose in my system in case that's the problem.
I've been doing so well the last few weeks staying almost always between 80-140. And then this...
It's just so frustrating not be able to look at data and find the problem. I'm comfortable with data and fixing problems. These gremlins and unknowns and what ifs and maybes drive me insane.
Thanks for letting me rant. Please let me know if you have any other thoughts on what might have happened or similar experiences you'd like to share.
Thanks so much Amy, this is really good info. I had read somewhere that if you have a low then you are more susceptible to having another in the next 48 hours but I never knew why. I've been purposely running on the high side today and will do that for the next couple of days for sure now.
that's what I'm doing now too, two shots - levemir, more am less in pm...!
Lantus is different than Levemir. Lantus works by forming little crystals when it is injected and these crystals dissolve over time releasing the insulin. If you inject into the blood stream, the crystals never form and the insulin is released immediately. Levemir on the other hand is bound to a protein (called albumin in the literature). This binding is affected but not broken if injected into muscle or the blood stream. In truth, there is a hypo risk with Levemir and the prescribing information explicitly states "Intravenous administration of the usual subcutaneous dose could result in severe hypoglycemia." Such a warning should be in the Lantus prescribing information, but it is not.
I suspect that the risks of such a severe hypo with Levemir are smaller, but I can't be sure. In either case, both insulins must be injected subcutaneously, into the bodyfat layer. There are almost no large blood vessels to inject intravenously in the abdomen layer. So generally the risk of these types of hypos should be really rare when you inject properly. But still, it is prudent to carefully pinch up and use good technique with a proper needle length.
I would not hesitate to use Lantus myself, but it is good to know about this issue.
ps. And splitting the doses will reduce the severity of risk, but it does mean more injections.
well, i guess that's reassuring, regardless of whether one accidentally injects into 'the blood stream', hypos happen with basal all the time. i keep going hypo with my levemir because of the dose..not where i inject or how i inject, it's not servere..but any insulin basal or bolus, if the dose is too much, can cause hypos..we all know that..all companies put labels on their insulins, stating hypos can occur, they have to.
When I picked upon my glocogon pen the pharmicist said that, if I ever did use it, I should always go to the ER afterward. I wonder wheter that's just overly cautious pharm talk or whether it's truly the standard protocol. Had you ever been told that before?
No I've never been told that. When I talked to the endo on call, he told me that it sounded like I was doing everything I needed to do and to call my endo tomorrow (meaning today - which I did this morning but he hasn't called back yet). I can understand them saying that if they're trying to express that it's only to be used in an emergency situation maybe?
i think i maybe would have gone to the ER right away or had your husband call 911 if you're THAT LOW...just to be safe...that drop is dangerous and you don't know why or how it happened..at least they could have monitored you and given you IV glucose (or whatever the heck they do) over a period of time. the thing that is so scary...it's for those of us who live alone...! i'm gonna ask my endo about this..yeah, I could go get hit by a car tomorrow, but I'm also injecting insulin 4 - 5 - 6 times a day. this is scary.
The thing is that it happened so fast that we didn't have time to think or do anything - if I had been alone I don't think I could even have dialed the phone and spoken to an operator. By the time I sat down and said "I need help" and he ran in the room with gatorade, I was below 50 and 5 minutes later at 28. The whole thing was over and done in a matter of minutes. I could have gone to the ER or called 911 (and almost did) after but it was slowly but surely edging upward.
When he called the on call doc I was already at 130 and I was still drinking gatorade. You can bet if I had started to drop again, we would have called 911 in a heartbeat. You know I always run through these what if scenarios in my head but then when it's happening so fast it just all goes out the window.
yeah..again, I'M just SO GLAD you're OK...!
well, that's the thing, isn't it...it happened so fast. I truly believe any type 1 diabetic who wants a CGM should get one, insurance should pay (most of them do)..and the Endo should Rx one! I mean, it's just a tool, but it's the only tool we have really that will monitor us 24/7, even that isn't 100% but it's better than nothing.
Your pharmacist is trying to have you be safe. Remember I said that you get one shot with the glucagon. Normally, when you have a low, your body will attempt to fight off the low by dumping glycogen from your liver. In a T1, this counterregulation is often abnormal, but it is there. If you have ever had the rebound high from a severe low you have felt it. But once you have depleted that store you don't have any protection. A subsequent severe hypo could be your last. Going to the ER is actually a good idea.
Glucagon isn't glucose. It causes the liver to take stored glycogen and turn it into glucose.
If the liver has no stored glycogen (maybe due to a series of earlier hypos where the liver did the conversion without glucagon injections) it won't work so well.
I've had glucagon once. I was in the low 40's and unconscious when they gave it to me, and shortly after I came to I was at about 90. Then about two hours after that the super-nausea kicked in. I'm told that's a rarely mentioned, but no so rare, side effect. And a few hours after that I was in the 200's.
Thanks for sharing that Tim. This helps me alot because I always thought that glucagon would make you go really high really fast - no idea where I got that idea from. Once I had the glucagon it started to slowly rise within minutes and it topped out about 117 for about an hour but it would dip a little here and there and I was so nervous that it was going to fall fast again. Lesson learned. If I had a do-over I'd go to the ER once it got to 100.
I've had glucagon twice - once in the hospital after surgery and I had severe nausea with that shot, made me feel horrible so I know what you mean. This time I really didn't have nausea, thankfully..